Alert archive / Hawaii / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 18, 2020, 1:32 AM HST for Hawaii County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 1:32 AM HST (11:32 UTC)
- Expired
- Mar 18, 2020, 6:53 AM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGHW50 PHFO 181132
FFWHFO
HIC001-181415-
/O.NEW.PHFO.FF.W.0012.200318T1132Z-200318T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
132 AM HST Wed Mar 18 2020
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 415 AM HST.
* At 130 AM HST, radar showed that heavy rain was gradually
diminishing over the Kau district, but Highway 11 remains closed
near Kawa Flats due to water covering the roadway. Elsewhere, slow-
moving torrential rain, with rates between 2 and 3 inches per
hour, was impacting the area from Laupahoe to Hilo to Volcano,
with additional heavy rain over the northern portion of the island.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
South Kona, Kau, Puna, Hilo and Hamakua districts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 415 AM HST if heavy rain
persists.
This Flash Flood Warning replaces the previously issued Flash Flood
Warning that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
FLASH FLOOD...RADAR INDICATED
$$
Birchard4 follow-up statements
076
WGHW70 PHFO 181246
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
246 AM HST Wed Mar 18 2020
HIC001-181415-
/O.CON.PHFO.FF.W.0012.000000T0000Z-200318T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
246 AM HST Wed Mar 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM HST FOR
HAWAII IN HAWAII COUNTY...
At 245 AM HST, radar and rain gages indicated persistent moderate to
heavy rainfall across southern and eastern sections of the Big
Island, from Milolii to Naalehu to Pahoa to Hilo. Rain was falling
at a rate of 1 to 2 inches per hour. Additionally, Highway 11
remains closed near Kawa Flats due to water covering the roadway.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Jelsema199
WGHW50 PHFO 181357
FFWHFO
HIC001-181715-
/O.EXT.PHFO.FF.W.0012.000000T0000Z-200318T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
357 AM HST Wed Mar 18 2020
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 715 AM HST.
* At 355 AM HST, radar and rain gages indicated persistent moderate
to heavy rainfall across southern and eastern portions of the Big
Island, from Hawaiian Ocean View Estates to Pahoa to Hilo. Rain
was falling at a rate of 1 to 2 inches per hour. Additionally,
Hawaii County Police Department reported that Highway 11 remains
closed near Kawa Flats due to water covering the roadway.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Police, radar and rain gages.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
* Some locations that will experience flooding include...
Hilo, Kailua-Kona, Naalehu, Paauilo, Hawi, Pepeekeo, Kamuela,
Kawaihae, Hawaiian Paradise Park, Kawa Flats, Pahoa and Pohakuloa
Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
FLASH FLOOD...RADAR AND GAGE INDICATED
$$
Jelsema130
WGHW70 PHFO 181533
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
533 AM HST Wed Mar 18 2020
HIC001-181715-
/O.CON.PHFO.FF.W.0012.000000T0000Z-200318T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
533 AM HST Wed Mar 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM HST FOR
HAWAII IN HAWAII COUNTY...
At 527 AM HST, Hawaii County Police Department reported that Highway
11 remains closed near Kawa Flats due to water covering the roadway.
Radar and rain gage observations indicate that the heaviest rainfall
has shifted offshore of the Big Island, with only light rainfall
expected during the next couple hours.
HAZARD...Flash flooding caused by earlier heavy rain.
SOURCE...Police.
IMPACT...Flooding in drainages, streams, rivers, roads, properties,
and other low-lying areas. Public road closures possible in
some areas. Landslides are possible in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
FLASH FLOOD...OBSERVED
$$
Jelsema782
WGHW70 PHFO 181653
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
653 AM HST Wed Mar 18 2020
HIC001-181700-
/O.CAN.PHFO.FF.W.0012.000000T0000Z-200318T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii in Hawaii HI-
653 AM HST Wed Mar 18 2020
...THE FLASH FLOOD WARNING FOR HAWAII IN HAWAII COUNTY IS
CANCELLED...
Flood waters have receded on Highway 11 at Kawa Flats. No other
significant rainfall is occurring on the Big Island.
A Flash Flood Watch remains in effect for Hawaii County through
Thursday afternoon.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 8:52 PM HST, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 17, 8:52 PM HST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 852 PM HST Tue Mar 17 2020 .SYNOPSIS... A wet and unsettled weather pattern will continue across the Hawaiian Islands through Wednesday as a kona low remains stationary several hundred miles west of Kauai. The main threat to the islands will come from heavy rain and flooding over already saturated ground. The potential for severe weather continues tonight and Wednesday across the western half of the state. The kona storm will slowly weaken and drift northward on Thursday and Friday, stabilizing the atmosphere, and reducing rainfall coverage from east to west. Trade winds will fill in over the state as the low retreats northward with more typical trade wind weather forecast from Saturday through next week Tuesday. && .DISCUSSION... A kona storm located roughly 600 miles west of Kauai will continue to produce periods of heavy showers and isolated thunderstorms across the state for the next few days. A deep tropical moisture plume with frequent heavy showers and isolated thunderstorms has shifted over the eastern Hawaiian Islands tonight. The entire state remains in a Flash Flood Watch through Wednesday Afternoon. Satellite imagery shows another deep convective band might be forming just west of Kauai as another upper trough moves into the western half of the state. This means continued southeast to southerly winds with another round of frequent showers, heavy at times, potential for flash flooding, and thunderstorms development through Wednesday across the western islands of Kauai and Oahu as the convective band over Maui and the Big Island diminishes. Some of these storms may become severe through Wednesday over the western half of the state and we will re-evaluate this threat for a potential Severe Thunderstorm Watch in the future. Thursday and Friday...Long range guidance continues to show this kona storm weakening and drifting slowly northward during this period. As the low departs northward the subtropical ridge will build in over the islands allowing trade winds with drying trends to spread from east to west across the state. Global models are in fair agreement with this solution, however due to normal uncertainties with the movement of these kona lows the precipitation timing in the forecast may change a bit during this time period. Saturday through next Tuesday...High pressure north of the state will lead to moderate to breezy trade winds in a more typical weather pattern with shower activity focused over windward and mountain areas favoring the overnight time periods through the first half of next week. && .AVIATION... A rather potent low pressure system, centered west of Kauai, will draw SHRA and +SHRA over all islands from the south southwest through the remainder of the night. Instability aloft will help to generate isolated/scattered TSRA. MVFR and IFR conditions are likely due to low ceilings and decreased visibility associated with this activity. AIRMET SIERRA remains in effect for the entire islands of Oahu, Maui, and the Big Island above 1500 feet due to clouds and heavy showers. AIRMET TANGO is in effect for moderate turbulence aloft between FL180 to FL350 for the entire area. This will likely diminish through tonight as this system slowly begins to weaken and move away from the state by midweek. AIRMET Zulu for moderate rime icing has been issued from Oahu to the Big Island between FL180 and FL300. && .MARINE... Southeast winds are forecast to continue as the kona low to the west begins to inch northward through the second half of the week. Although wind speeds will remain in the fresh to strong category over exposed waters, especially near the coasts where terrain- induced accelerations occur with southeast flow (such as the Hamakua coast and waters around South Point), light and variable winds will remain possible over other areas (Oahu and Maui County leeward waters). The largest seas are hovering around the advisory level of 10 ft over the Kauai waters (recent altimeter pass showed 10 ft near the south coast of Kauai). In addition to the winds and seas, widespread heavy rainfall and thunderstorms will continue. Surf along north and west facing shores will remain small through Thursday, then trend up late Thursday night through the day Friday as a long-period, northwest swell builds down the island chain. Latest satellite data showed storm-force westerly winds and seas in the 30 to 36 ft range focused at the local area out of the 300 to 320 range (2000 to 2500 nm away from Hawaii) over the past 12-24 hrs. Although confidence remains low given the quick north-northeast track, heights will near advisory levels for exposed north and west facing shores at it peaks late Friday into Saturday. This swell will hold Saturday, then slowly ease Sunday into early next week. Surf along south facing shores will potentially remain up through midweek for coasts exposed to southeast winds (Kauai/Oahu/SE Big Island). Largest will remain along south facing shores of Kauai through midweek, likely near or just shy of the 8 ft advisory level. Otherwise, mainly small background south swells are anticipated through the second half of the week. For the long-term, although confidence remains low, guidance continues to show a 7-10 ft at 14- 15 second south-southwest swell impacting Pago Pago, Samoa Thursday- Friday from recent Tropical Cyclone Gretel passing far to their south-southwest. If this materializes, a decent sized, long-period south-southwest swell will become a possibility for Hawaii by next Monday (around the 23rd). Heights could near if not reach advisory levels locally come Tuesday. More details will follow once this source moves through Pago Pago. Surf along east facing shores exposed to southeast winds will remain rough through midweek. This will especially be the case for Kauai, where heights will remain near the advisory level of 8 ft. Surf may remain up through the second half of the week for all east facing shores as a small trade wind swell fills in. Surf will ramp up early next week as fresh to strong trades fill in locally and upstream. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for all Hawaiian Islands. Winter Weather Advisory until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Bohlin AVIATION...JT MARINE...Gibbs
In the hours before
Local storm report, Mar 17, 9:39 PM HST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
939 PM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 1 SSE NAHIKU 20.81N 156.09W
03/17/2020 U0.00 INCH MAUI HI DEPT OF HIGHWAYS
BOTH LANES OF THE HANA HIGHWAY ARE BLOCKED NEAR MILE
MARKER 26 DUE TO A DOWNED TREE
&&
BIRCHARDLocal storm report, Mar 17, 11:43 PM HST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1143 PM HST TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD KAWA FLATS 19.12N 155.53W
03/17/2020 HAWAII HI LAW ENFORCEMENT
HAWAII COUNTY POLICE DEPARTMENT REPORTS THE CLOSURE OF
HIGHWAY 11 BETWEEN MILE MARKERS 58 AND 62 DUE TO WATER
COVERING THE ROADWAY
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 81 min |
| Mar 17, 2:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 17, 2:41 PM HST | Special Weather Statement | HFO | Kalawao | 34 min |
| Mar 17, 3:56 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 4:33 PM HST | Special Marine Warning | HFO | 42 min | |
| Mar 17, 5:41 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 17, 6:34 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 17, 7:52 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 17, 7:55 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 17, 11:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 18, 4:22 AM HST | Wind Advisory | HFO | Hawaii | 11 hr |
| Mar 18, 8:07 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 18, 9:13 AM HST | Special Marine Warning | HFO | 107 min | |
| Mar 18, 9:53 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 22 min |
| Mar 18, 10:05 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 18, 10:35 AM HST | Special Weather Statement | HFO | Kauai | 25 min |
| Mar 18, 10:49 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 26 min |
| Mar 18, 11:09 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 21 min |
| Mar 18, 11:13 AM HST | Special Marine Warning | HFO | 78 min | |
| Mar 18, 11:20 AM HST | Areal Flood Advisory | HFO | Kauai | 86 min |
| Mar 18, 11:26 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 34 min |
| Mar 18, 1:18 PM HST | Special Marine Warning | HFO | 87 min |
Nearby
Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.